Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 312, NWS Blacksburg, VA

July 28, 20124 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2012, 6:27 PM EDT for 4 counties in Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2012, 6:27 PM EDT (22:27 UTC)
Expired
Jul 28, 2012, 7:15 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Martinsville, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 68 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:30 PM EDTTSTM WND DMG3 E Martinsville City, VATWO TREES DOWN
Jul 28, 6:37 PM EDTHAIL 0.53 Ne Martinsville City, VADIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS51 KRNK 282227
SVRRNK
VAC067-089-143-690-282315-
/O.NEW.KRNK.SV.W.0312.120728T2227Z-120728T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT SAT JUL 28 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 715 PM EDT.

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEATHERWOOD...OR NEAR MARTINSVILLE CITY...AND MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEATHERWOOD...
  MOUNTAIN VALLEY...
  SANDY RIVER...
  SWANSONVILLE...
  CHATHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3695 7936 3671 7930 3664 7988 3677 7990
TIME...MOT...LOC 2227Z 254DEG 30KT 3672 7978

$$
2 follow-up statements
347 
WWUS51 KRNK 282255
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT SAT JUL 28 2012

VAC690-282305-
/O.CAN.KRNK.SV.W.0312.000000T0000Z-120728T2315Z/
CITY OF MARTINSVILLE VA-
655 PM EDT SAT JUL 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE... IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3672 7982 3683 7942 3670 7940 3665 7982
TIME...MOT...LOC 2255Z 282DEG 15KT 3666 7968

$$

VAC089-143-282315-
/O.CON.KRNK.SV.W.0312.000000T0000Z-120728T2315Z/
PITTSYLVANIA VA-HENRY VA-
655 PM EDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WESTERN PITTSYLVANIA AND EASTERN HENRY COUNTIES...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR AXTON...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  AXTON...
  SWANSONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3672 7982 3683 7942 3670 7940 3665 7982
TIME...MOT...LOC 2255Z 282DEG 15KT 3666 7968

$$

16
392 
WWUS51 KRNK 282305
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT SAT JUL 28 2012

VAC089-143-282315-
/O.CAN.KRNK.SV.W.0312.000000T0000Z-120728T2315Z/
PITTSYLVANIA VA-HENRY VA-
705 PM EDT SAT JUL 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PITTSYLVANIA AND
EASTERN HENRY COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3672 7982 3683 7942 3670 7940 3665 7982
TIME...MOT...LOC 2305Z 282DEG 15KT 3665 7963

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:10 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 28, 4:10 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SAT JUL 28 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH AND EAST OF THE MID ATLANTIC REGION
TONIGHT...REPLACE BY HIGH PRESSURE ON SUNDAY. THIS AREA OF HIGH
PRESSURE WILL QUICKLY MOVE EAST...A RETURN FLOW OF MOISTURE
CREEPING BACK INTO THE AREA MONDAY. FOR MOST OF NEXT WEEK...AN
UPPER LEVEL TROUGH OF LOW PRESSURE WILL RESIDE OVER THE EASTERN
UNITED STATES...YIELDING POTENTIAL FOR UNSETTLED WEATHER FOR THE
MID ATLANTIC REGION AS UPPER LEVEL DISTURBANCES WILL TEND TO
AMPLIFY AS THEY MOVE THROUGH THE AXIS OF THE UPPER LEVEL TROF.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 400 PM EDT SATURDAY...

CONVERGENCE ASSOCIATED WITH FRONTAL BOUNDARY MOVING THROUGH THE
FCST AREA WILL FIRE OFF SOME WIDELY SCATTERED SHOWERS...FEW
THUNDERSTORMS THIS EVENING. AIR ALOFT APPEARS TO BE QUITE DRY ON
THE WATER VAPOR IMAGERY...THUS ENTRAINMENT OF DRY AIR WILL LIMIT
COVERAGE OF THE ACTIVITY. IN SPITE OF THIS...CAN'T RULE OUT A
AN ISOLD STRONG-SVR STORM UNTIL LOSS OF INSTABILITY AND STRONG
HEATING.

FROPA THIS EVENING SHOULD YIELD CLEARING AND AN END TO THE
SHOWER/STORM THREAT...THE FRONTAL BOUNDARY EXITING THE AREA FORE
MIDNIGHT. FOG FORMATION MAY OCCUR IN THE MTNS AND WHERE IT
RAINS...SO MAINTAINED PATCHY FOG WORDING. LOWS TONIGHT WILL BE IN
THE 60S...AND WITH DEWPOINTS FALLING INTO THE 50S MTNS AND LOWER
60S PIEDMONT SHOULD MAKE IT FEEL A BIT MORE COMFORTABLE.

SUNDAY LOOKS LIKE A RELATIVELY DRY DAY WITH DEWPOINTS IN THE
50S/L60S...HIGH PRESSURE BUILDING INTO THE AREA FROM THE
NORTH...TEMPERATURES RESEMBLING SOMETHING CLOSER TO NORMAL.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 325 PM EDT SATURDAY...

THE WEATHER PATTERN WILL BE UNSETTLED DURING THE SHORT TERM
PERIOD...AS AN EASTERN U.S. UPPER LEVEL TROF DEEPENS THROUGH TUESDAY
IN RESPONSE TO SHORT WAVE TROFS DIGGING DOWN THE WESTERN SIDE OF THE
UPPER TROF AXIS.

A WEAK LOW LEVEL EASTERLY COMPONENT TO THE WINDS MAY ALLOW FOR
CLOUDS TO INCREASE OVER THE REGION SUNDAY NIGHT. WITH DEW POINTS
STILL FAIRLY DRY...LEANED TOWARD THE LOCALLY DERIVED MOS GUIDANCE
FOR LOWS SUNDAY NIGHT WHICH ARE CLOSER TO THE COOLER GFS MOS
GUIDANCE.

THUNDERSTORMS SHOULD DEVELOP EARLY IN THE DAY ON MONDAY...AS A
LOW-LEVEL THETA-E RIDGE SURGES INTO THE REGION...A MID LEVEL THERMAL
TROF MOVES OVER THE REGION...AND SUPPORT FROM A WEAK UPPER LEVEL
SHORT WAVE. PER THE 00Z ECMWF...THIS PRODUCES LI/S FROM -4 TO -6 AND
CAPES IN EXCESS OF 2000 J/KG. AS A RESULT...STRONG TO SEVERE STORMS
ARE EXPECTED. CLOUDS SHOULD KEEP MOST AREAS UNDER 90 FOR HIGHS
MONDAY.

BY TUESDAY...THE SFC BOUNDARY SHOULD BE NORTH OF OUR FORECAST
AREA...ALLOWING HIGHER DEW POINTS TO PUSH BACK INTO THE REGION...AND
INCREASING OUR HIGH TEMPS A COUPLE OF DEGREES. WITH AN UNSTABLE AIR
MASS STILL IN PLACE THANKS THE REGION REMAINING UNDER A MID LEVEL
THERMAL TROF...ANOTHER AROUND OF STRONG TO SEVERE STORMS WILL BE
POSSIBLE TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 345 PM EDT SATURDAY...

AS WE PROGRESS THROUGH THE LONG TERM PERIOD...THE LONG RANGE MODELS
INDICATE THE MEAN UPPER TROF THAT WILL BE OVER OUR AREA FOR MOST OF
THE LONG TERM PERIOD...DE-AMPLIFIES BY LATE IN THE PERIOD IN
RESPONSE TO AN APPROACHING SHORTWAVE TROF MOVING THROUGH THE
NORTHERN PLAINS.

WITH THE UPPER TROF OVER OUR AREA FOR MOST THE PERIOD...AND WEAK
SHORT WAVE TROFS MOVING THROUGH...THERE WILL BE A CHANCE FOR
THUNDERSTORMS EACH DAY. WHILE THERE ARE DIFFERENCES IN THE TIMING
AND LOCATION OF THESE WAVES...THERE IS GENERAL AGREEMENT THAT ONE
WAVE WILL IMPACT OUR AREA TUESDAY NIGHT/EARLY WEDNESDAY AND A SECOND
WAVE ON FRIDAY...SO THE HIGHEST POPS WILL PLACE DURING THESE TIME
FRAMES.

TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE EXTENT OF CLOUD COVER
AND LOCATION OF PRECIP...BUT EXPECT TEMPERATURES TO WARM A DEGREE OR
SO EACH DAY AS THE 850MB THERMAL RIDGE BUILDS WITH TIME.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 400 PM SATURDAY...

SFC COLD FRONT WILL CROSS THE AREA THIS EVENING. DRY AIR AND
SUBSIDENCE ALOFT IS LIMITING COVERAGE OF STORM ACTIVITY...BUT
STILL EXPECT WIDELY SCATTERED ACTIVITY UNTIL LOSS OF DIURNAL
HEATING. STORM THREAT SHOULD END OR MOVE EAST OF THE LOCAL
TERMINALS AFTER 00 UTC 8PM THIS EVENING.

EXCEPT FOR FOG FORMATION IN THE RIVER VALLEYS TO INCLUDE
BCB/LWB...AND POSSIBLY LOCAL MVFR AT LYH/DAN FOR A FEW HOURS LATE
TONIGHT AND EARLY SUNDAY MORNING...SHOULD SEE TRANSITION TO A
SHOWER FREE DAY SUNDAY WITH WIDESPREAD VFR. HIGH PRESSURE IS FCST
TO PASS OVHD...SUBSIDENCE FROM THIS FEATURE LINGERING INTO EARLY
MONDAY.

RETURN MOISTURE AROUND THE DEPARTING HIGH WILL LIKELY COMBINE
WITH AFTERNOON HEATING TO RESULT IN MORE DIURNALLY DRIVEN
CONVECTION FROM MONDAY AFTERNOON INTO THE MIDDLE OF NEXT WEEK.
HOWEVER...OUTSIDE OF THIS DIURNALLY DRIVEN CONVECTION...THE ONLY
OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT VALLEY
FOG...WHICH WOULD IMPACT ANY OF THE TERMINALS NEAR THE RIVERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PH
LONG TERM...PH
AVIATION...PM
Hazardous weather outlook, Jul 28, 3:44 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SAT JUL 28 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
344 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE STRONG
TO SEVERE. A COUPLE OF STORMS MAY PRODUCE DAMAGING WINDS...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL INCREASE IN COVERAGE MONDAY AND TUESDAY. SOME
OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HYSELL

In the hours before

Special weather statement, Jul 28, 3:33 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT JUL 28 2012

VAZ009-012-282015-
SMYTH VA-WYTHE VA-
333 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND WYTHE COUNTIES...

AT 325 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF MARION...MOVING EAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL
CLOUD TO GROUND LIGHTNING FROM THIS STORM. FOR YOUR SAFETY...DO NOT
STAY IN THE OPEN...PLEASE SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

THIS STORM WILL BE NEAR MARION AND RURAL RETREAT THROUGH 345
PM...THEN TO NEAR OR JUST SOUTH OF WYTHEVILLE BETWEEN 400 PM AND 415
PM...PASSING WITHIN THE VICINITY OF CRIPPLE CREEK BETWEEN 415 PM AND
430 PM.

LAT...LON 3700 8154 3700 8147 3699 8148 3700 8142
      3695 8138 3700 8132 3700 8088 3684 8090
      3682 8103 3679 8108 3677 8109 3676 8114
      3682 8156
Special weather statement, Jul 28, 4:18 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SAT JUL 28 2012

VAZ009-012-015-282115-
GRAYSON VA-SMYTH VA-WYTHE VA-
418 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...

AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF SUGAR GROVE...BETWEEN MARION AND CRIPPLE CREEK...MOVING EAST AT
30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. A BRIEF HEAVY
DOWNPOUR OF RAIN WILL ACCOMPANY THIS STORM...AND MAY POND ON THE
ROADS AND QUICKLY FILL ROADSIDE DITCHES. EXPECT SOME OCCASIONAL
CLOUD TO GROUND LIGHTNING FROM THIS STORM. AS SUCH...DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES...WHEN LIGHTNING
THREATENS...MOVE INDOORS.

THIS STORM WILL BE NEAR COMERS ROCK AROUND 425 PM...SPEEDWELL AROUND
430 PM AND CRIPPLE CREEK AROUND 440 PM.

LAT...LON 3692 8143 3683 8102 3665 8112 3674 8147
Special weather statement, Jul 28, 4:58 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT SAT JUL 28 2012

NCZ004-005-282130-
ROCKINGHAM NC-STOKES NC-
458 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STOKES AND NORTHWEST
ROCKINGHAM COUNTIES...

AT 455 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
FRANCISCO...MOVING EAST AT 25 MPH...NEAR THE VIRGINIA...NORTH
CAROLINA...BORDER.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...EXPECT SOME OCCASIONAL CLOUD TO GROUND LIGHTNING AND A
BRIEF BUT HEAVY DOWNPOUR OF RAIN FROM THIS STORM. THE HEAVY RAIN MAY
POND ON THE ROAD AND FILL ROADSIDE DITCHES.  FOR YOUR SAFETY...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SANDY RIDGE AROUND 515 PM AND AYERSVILLE
AROUND 530 PM...JUST NORTHWEST OF MADISON MAYODAN.

LAT...LON 3650 8040 3655 8035 3655 7998 3644 7991
      3643 8002
Special weather statement, Jul 28, 5:59 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT SAT JUL 28 2012

VAZ043-044-282300-
HENRY VA-PITTSYLVANIA VA-
559 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT HENRY AND PITTSYLVANIA
COUNTIES...

AT 556 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF CALLANDS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SWANSONVILLE AROUND 605 PM...CALLANDS AROUND
615 PM...CLIMAX AROUND 635 PM AND CHATHAM AROUND 645 PM.

LAT...LON 3678 7978 3682 7971 3683 7967 3686 7964
      3698 7941 3677 7928 3669 7972

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:33 PM EDTSpecial Weather StatementRNKSmyth, Wythe42 min
Jul 28, 4:18 PM EDTSpecial Weather StatementRNKGrayson57 min
Jul 28, 5:59 PM EDTSpecial Weather StatementRNKPittsylvania61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.